Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Jackson, KY

July 9, 2003Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2003, 1:46 PM EDT for Letcher County, Perry County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 1:46 PM EDT (17:46 UTC)
Expired
Jul 9, 2003, 2:15 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:43 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 10:43 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT TUE JUL 8 2003

14Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE DEEP SOUTH WITH A WAVY
STATIONARY FRONT THROUGH THE NORTHERN HALF OF THE OHIO VALLEY. MCS
HAVE BEEN TRACKING ALONG THIS BOUNDARY FOR THE PAST SEVERAL DAYS
WITH RIDGING ALOFT KEEPING EAST KENTUCKY MOSTLY DRY. THAT SEEMS TO
HAVE CHANGED TODAY AS THE RIDGING IS NOT AS STRONG AND THE EARLIER
MCS DIED OUT LEAVING A BOUNDARY ACROSS EAST KENTUCKY. THIS BOUNDARY
IS BEGINNING TO GET ACTIVE NORTH OF JKL. ACCORDINGLY...EXPECT
ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY
EVENING ACROSS OUR NORTHERN COUNTIES WITH MORE SCATTERED ACTIVITY
SOUTH. AS A RESULT WILL RAISE POPS A BIT IN OUR NORTHERN MOST ZONES.
TEMPS AND WINDS LOOK FINE. UPDATE TO GRIDS AND TEXT PRODUCTS OUT
SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS FORECAST DISCUSSIONS FOLLOW:
-------------------------------------------------------------------
500 AM EDT TUE JUL 8 2003

LATEST SFC ANALYSIS HAD A COLD FRONT EXTENDING SW FROM LOW PRESSURE
OVER EASTERN CANADA TO NORTHERN IN AND IL AND THEN FURTHER W INTO
NB. SEVERAL CONVECTIVE COMPLEXES HAVE RIDDEN EAST ALONG OR JUST S OF
THIS BOUNDARY OVERNIGHT. THE FIRST HAS MOVED INTO THE WV MTNS AND
WEAKENED...WHILE THE NEXT WAS CENTERED OVER EASTERN IN WITH A LINE
OF STORMS ON THE LEADIG EDGE JUST NR OF THE OH RIVER. THIS COMPLEX
HAS GENERALLY WEAKENED AS WELL...BUT SEEMS TO BE MAINTAINING ITSELF
ATTM. ADDITIONAL SHOWERS HAVE DEVELOPED RECENTLY OVER JUST N OF FFT
AND OVER SW OH/SE IN. A THIRD COMPLEX WAS OVER EASTERN NB/SD/IA AREA.

WITH GRADUALLY LOWERING HEIGHTS TODAY AS RIDGE BEGINSN TO BREAKDOWN
A BETTER CHANCE FOR CONVECTION IS EXPECTED THAN PREVIOUS DAYS. THE
BEST CHANCE WILL BE OVER THE NORTH WHERE THE REMNANTS OF THE IN
COMPLEX SHOULD ARRIVE AROUND 12. OVERALL EXPECT THIS SYSTEM TO
WEAKEN IN THE NEXT COUPLE OF HRS AND IT SHOULD LEAVE AN OUTFLOW
SOMEWHERE ACROSS THE CWA THIS MORNING. WITH DAYTIME HEATING AND OLD
OUTLOW FROM EALRIER STORMS OVER THE NE CORNER OF THE CWA...CONTINUED
CHANCE POPS MOST AREAS...EXCEPT LIKELY IN THE N FOR TODAY. LINGERED
CHANCE POPS INTO TONIGHT...MAINLY FOR EVENING CONVECTION.

UPPER LOW CURRENTLY OVER THE NORTHERN PLAINS WILL MOVE INTO EASTERN
CANADA BY FRIDAY. ADDITIONAL SW/VS WILL HELP CARVE OUT A FULL
LATITUDE TROUGH OVER THE EASTERN US. THIS MEAN TROUGH SHOULD LINGER
INTO THE WEEKEND. A SFC LOW ASSOCAITED WITH THIS SYSTEM WILL
CONSOLIDATE OVER THE UPPER MS VALLEY AND MOVE INTO THE GREAT LAKE SO
ON THU. A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL MOVE INTO
THE LOWER OH VALLEY ON THU AFTERNOON AND CROSS ALL BUT THE
SOUTHEASTERNMOST PORTION OF THE COALFIELDS BY 12Z FRI. A SLIGHTLY
COOLER...BUT DRIER AIRMASSS WILL WORK INTO THE REGION AS SFC HIGH
BUILDS INTO THE OH VALLEY ON FRI AND SAT.

DECIDED TO UP POPS TO LIKELY ON BOTH THU AFTERNOON/EVENING AHEAD OF
FRONT. GUIDANCE HAS TRENDED TOWARD CATEGORICAL THIS PERIOD. SOME OF
THE DYNAMICS WILL BE WELL N OF THE REGION WITH UPPER LOW...BUT
REGION WILL BE IN THE RIGHT ENTRANCE REGION OF THE 300 MB JET DURING
THIS PERIOD AND SHOULD PROVIDE ADDED LIFT. INTABILITIY IS FORECAST
TO BE MARGINAL...LIS AROUND -3C AND CAPES NEAR 1000 J/KG IN META
SOUNDINGS. ATMOSPHERE WILL BE RATHER MOIST WITH PWS NEAR 1.75...SO
HEAVY DOWNPOURS POSSIBLER LOCALLY HEAVY RAIN WILL BE THE MAIN
THREAT...BUT ISOALTED SEVERE STORMS NOT OUT OF THE QUESTION DURING
AFTERNOON HEATING.

SOME LEFTOVER MOISTURE SHOULD LEAD TO A FAIR AMOUNT OF CLOUDS ON FRI
AND SHOULD HOLD DOWN TEMPS TO BELOW PREVIOUS FORECAST VALUES.
LOWERED TEMPS A BIT TOWARD MAV NUMBERS TO NEAR 80. ALSO...LOWERED
LOW TEMPS ON FRI NIGHT AS AIRMASS WILL PROBABLY BE A BIT DRIER THAN
PREVIOUS THINKING TO NEAR MEX NUMBERS THAT ARE CLOSE TO YESTERDAYS
ENSEMBLE MEAN.

THE REST OF THE EXTENDED LOOKS DRY. GFS TRACKS T.S. CLAUDETTE TO
WESTERN GULF OF MEXICO AND INTO MEXICO BY NEXT WED. HOWEVER...TROUGH
OVER THE EASTENR US...OFFICIAL FORECAST TAKES THE STORM MORE TO THE
EAST. SOME OF ITS MOISTURE COULD POSSIBLY FACTOR INTO THE FORECAST
BY THE MIDDLE OF NEXT WEEK?

PELTON

-------------------------------------------------------------------
800 PM EDT TUE JUL 8 2003

QUICK UPDATE TO REMOVE THE SEVERE THUNDERSTORM WATCH.  OTHERWISE...
NO CHANGES.

.JKL...NONE.

DUSTY

-------------------------------------------------------------------

410 PM EDT TUE JUL 8 2003

SFC WARM FNT NORTH OF OH RVR WITH TSRA FIRING IN THE VERY MOIST WARM
AIR SOUTH OF THE FNT. BETTER STORMS ARE TO OUR WEST BUT ARE MOVING
NE. OUR GREATEST THREAT IS FROM AN OUTFLOW TRACKING SE OF THE MAIN
STORMS. FARTHER SOUTH...WEAK CAP IS STILL SUPPRESSING CONVECTION.

HAVE FOLLOWED GFS FOR FCST GUIDANCE. POPS FOR TONIGHT RANGE FROM 40
NORTH TO 20 IN THE SE MTNS. CONTINUED UNSTABLE AIRMASS WILL CONTINUE
GOOD CHC POPS ON WED THRU THU. BY THU NITE COLD FNT WILL PASS THRU
ALL BUT THE EXTREME MOST ERN COUNTIES BEFORE 12Z FRI.

AFTER FNTL PASSAGE...AMPLIFIED LONG WAVE BRINGS MUCH DRIER AIR INTO
REGION AND KEEPS GULF MOISTURE SUPPRESSED TO THE SOUTH. LOOK FOR PC
SKIES WITH TEMPS GENERALLY IN THE LOWER 80S AND LOWS IN THE MID 60S.

DUSTY
Hazardous weather outlook, Jul 9, 7:00 AM EDT, 6 hours 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE
THUNDERSTORMS COULD CONTAIN LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT. SOME OF THE
THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE
AND PRODUCE STRONG WINDS AND POSSIBLY LARGE HAIL. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS EARLY ON FRIDAY MORNING ALONG THE VIRGINIA
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

PELTON

In the hours before

Local storm report, Jul 9, 1:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    2 S GULNARE               KY   WIND DAMAGE
07/09/03   PIKE                           STRUCTURE DAMAGE TO A
                                          PORCH ON A MOBILE HOME AND
                                          GREENHOUSE. REPORTED BY A
                                          TRAINED SPOTTER.

1247 PM    PHELPS                    KY   WIND DAMAGE
07/09/03   PIKE                           TREE DOWN ONTO POWER LINES
                                          ON JOE MCCOY RD. RERPOTED
                                          BY EM.

1247 PM    BELFRY                    KY   WIND DAMAGE
07/09/03   PIKE                           TREES DOWN ONTO POWER
                                          LINES ON POND ROAD (KY
                                          199). REPORTED BY EM.

DH/HYSELL
Local storm report, Jul 9, 1:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    2 S GULNARE               KY   WIND DAMAGE
07/09/03   PIKE                           STRUCTURE DAMAGE TO A
                                          PORCH ON A MOBILE HOME AND
                                          GREENHOUSE. REPORTED BY A
                                          TRAINED SPOTTER.

1247 PM    PHELPS                    KY   WIND DAMAGE
07/09/03   PIKE                           TREE DOWN ONTO POWER LINES
                                          ON JOE MCCOY RD. RERPOTED
                                          BY EM.

1247 PM    BELFRY                    KY   WIND DAMAGE
07/09/03   PIKE                           TREES DOWN ONTO POWER
                                          LINES ON POND ROAD (KY
                                          199). REPORTED BY EM.

DH/HYSELL
Local storm report, Jul 9, 1:35 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
135 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    WOOTON                    KY   WIND DAMAGE
07/09/03   LESLIE                         LARGE TREE LIMBS DOWNED.
                                          REPORTED BY TRAINED WEATHER
                                          SPOTTER.

HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:11 PM EDTSevere Thunderstorm WarningJKLPike64 min
Jul 9, 1:09 PM EDTSevere Thunderstorm WarningJKLLeslie66 min
Jul 9, 2:36 PM EDTFlash Flood WarningJKLPulaski114 min
Jul 9, 3:20 PM EDTSevere Thunderstorm WarningJKLWayne40 min
Jul 9, 3:34 PM EDTSevere Thunderstorm WarningJKLMenifee56 min
Jul 9, 7:27 PM EDTSevere Thunderstorm WarningJKLMcCreary63 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.